Search our site

Custom Search

Wednesday, 16 September 2020

Prescribed hallucinations

My doctor gave me a medicine that made me hallucinate.

“They’re antacids. They can’t do that,” they said.
via Wikipedia Commons

By this time, being gaslighted by doctors was so habitual I was numb to it.

They’d told me I had acid reflux. The endoscopy, the barium meal, and the pH test all proved that I did not have acid reflux. But apparently they’d put me on medication for it anyway – and not, until now, told me as much.

I’d taken the troublesome things four times a day every day for months, which meant rearranging my meal times and interfering with school (I was sixteen). When I finally decided they weren’t helping me with pain and stopped, for the next twenty-four hours, I saw disembodied hands.

Fingers curled round a door and pushed it – then I blinked, and the door was shut. Not only that; it was locked and bolted. I saw a dummy’s hands moving; a cat jumped from a tree and never landed; and I almost fell over myself when I stopped dead to avoid crashing into a single-unit exam-style desk in a corridor that wasn’t there. I could describe it exactly.

Antacids can’t do that, can they?

Recent (too recent for me) letters have shown that visual and auditory hallucinations or other psychotic symptoms are linked to my medication, omeprazole, especially amongst the elderly[1]. Adverse effects in the under 60s are considered rare, but then against antacids are mostly prescribed to older patients, so the data set is probably small, and I doubt my doctor told anyone (on the other hand, it’s on my record as “allergic to omeprazole”, and every now and then a medical professional asks, and I have to explain). The sum total for hallucinations is 0.58% of side effects – so perhaps my doctor can be excused for not knowing about it (less so for the gaslighting).

What is omeprazole anyway?
By frolicsomepl

Omeprazole is a proton pump inhibitors. It reduces how much stomach acid you have, and is more effective than the equivalent set of drugs known as “H2 blockers”. The two chemicals produce the same effect – limiting the production of stomach acid – but at different steps in the process. Normally, the amino acid histamine stimulates parietal cells to produce stomach acid: H2 blockers stop the histamine, whilst proton pump inhibitors stop the release of acid from the cells.


Some studies even think that long term use of these drugs may be linked to higher rates of disease and even death (25% higher than H2 blockers). The link between how proton pump inhibitors work and their negative effects is better understood for some effects than others. For example, nutritional deficiencies occur when there isn’t enough acid to release vitamins and minerals from foods and diseases when there isn’t enough to kill off pathogens (notably, these effects should be the same for proton pump inhibitors and H2 blockers – but are they?). The link between proton pump inhibitors and cardiovascular disease is less clear[2]. Some have associated diminished bone mineral density with proton pump inhibitors, although this remains controversial[3].

One set of authors found that proton pump inhibitors interfere with retinal cells if they can reach the eye, causing hallucinations – but their study showed that this only happened for those with an eye disorder called wet macular degeneration[4] (interestingly, I started needing glasses from age 16 too, but this is probably not related). No one has yet put forward a theory for auditory hallucinations – not as far as I have found.

But watch this space.


References
why don't all references have links?

[1] Sebasti├ín Domingo JJ. Omeprazole-induced hallucinations. Not as rare as you might think. Gastroenterol Hepatol. 2018;41:266–267.
[2] Shah, Nigam H., et al. Proton pump inhibitor usage and the risk of myocardial infarction in the general population. PloS one 10.6 (2015): e0124653.
[3] Solomon, Daniel H., et al. Bone mineral density changes among women initiating proton pump inhibitors or H2 receptor antagonists: a SWAN cohort study. Journal of Bone and Mineral Research 30.2 (2015): 232-239.
[4] Hanneken, Anne M., Norbert Babai, and Wallace B. Thoreson. Oral proton pump inhibitors disrupt horizontal cell-cone feedback and enhance visual hallucinations in macular degeneration patients. Investigative ophthalmology & visual science 54.2 (2013): 1485-1489.
 

To read more about women’s pain, check out our guest blog post.

No comments:

Post a comment